Illinois, 2014

Tornadoes in Illinois, May 28, 2014

May 28, 2014 · NWS ILX · 2 events in 2 counties and zones

A nearly stationary frontal boundary triggered widely scattered showers and thunderstorms across north-central Illinois during the afternoon of May 28th. A couple of the cells produced weak landspout tornadoes across McLean and Woodford counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A nearly stationary frontal boundary triggered widely scattered showers and thunderstorms across north-central Illinois during the afternoon of May 28th. A couple of the cells produced weak landspout tornadoes across McLean and Woodford counties. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 28, 11:24 AM CST, 23 minutes earlier.

Area forecast discussion, May 28, 11:24 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1224 PM CDT Wed May 28 2014

.DISCUSSION...
ISSUED 1043 AM CDT Wed May 28 2014

CU is beginning to develop across the area as a weak front slowly
moves south through the area. Thunderstorms are still expected to
develop this afternoon and continue into the evening hours. Upper
level flow is weak, so storms will be slow moving. So brief heavy
rain could be a factor later this afternoon into this evening.
Forecasted highs in the middle 80s looks fine. Current forecast
looks good overall, so no update required at this time.

Auten

&&

.AVIATION...
ISSUED 1224 PM CDT Wed May 28 2014

Scattered thunderstorms have developed across the area very close
to I-55. Storms look to be moving very slowly. Only TAF sites
being effected at this time will be SPI and BMI. Since movement is
very slow, not sure how long they will be on station at the sites.
So will have VCTS with -SHRA at BMI and SPI at the start. These
thunderstorms will likely last into the early evening hours and
then slowly die off after sunset. Then skies will scatter out for
the overnight hours. Models keep putting light fog in the
forecast for the morning hours, but not confident so will only
include only light fog as a tempo group in the early morning.
Winds will be light and variable most of the period and then
become easterly. Wind speeds should remain below 10kts.

Auten

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 28, 10:35 AM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1135 AM CDT WED MAY 28 2014

ILZ027>031-036>038-291100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
1135 AM CDT WED MAY 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON
THROUGH THIS EVENING. ALTHOUGH THE THREAT FOR ORGANIZED SEVERE
WEATHER IS LOW TODAY...A FEW OF THE STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...HEAVY RAIN AND FREQUENT CLOUD TO GROUND
LIGHTNING.

PRESENT INDICATIONS SUGGEST THE PRIMARY TIME FRAME FOR THUNDERSTORMS
TODAY WOULD BE FROM NOW THROUGH ABOUT 900 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE THURSDAY AFTERNOON BUT
IT APPEARS THE BETTER CHANCES FOR THUNDERSTORMS WILL BE TO OUR SOUTH.

THERE WILL BE A DAILY THREAT FOR THUNDERSTORMS AGAIN STARTING SUNDAY
AND CONTINUING THROUGH WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ040>057-061>063-066>068-071>073-291100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT-
SHELBY-VERMILION-
1135 AM CDT WED MAY 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON
THROUGH THIS EVENING. ALTHOUGH THE THREAT FOR ORGANIZED SEVERE
WEATHER IS LOW TODAY...A FEW OF THE STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS...HEAVY RAIN AND FREQUENT CLOUD TO GROUND
LIGHTNING.

PRESENT INDICATIONS SUGGEST THE PRIMARY TIME FRAME FOR THUNDERSTORMS
TODAY WOULD BE FROM NOW THROUGH ABOUT 900 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AFTERNOON.
NO SEVERE WEATHER IS EXPECTED.

THERE WILL BE A DAILY THREAT FOR THUNDERSTORMS AGAIN STARTING
SUNDAY AND CONTINUING THROUGH WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

AUTEN

The radar

The Lincoln radar (KILX), 55 km away, was scanning. The volume nearest the first event began at 17:46 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, McLean

When
May 28, 11:47 AM CST to 11:50 AM CST
Where
McLean County, 1.38 mi NNE of Le Roy to 1.45 mi NE of Le Roy
Rating
EF0
Path length
0.2 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
40.367, -88.757

A landspout tornado touched down in a field 1.1 miles NNE of Leroy at 12:47 PM CDT. The tornado was on the ground for 3 minutes before dissipating at 12:50 PM CDT. No damage was reported.

Tornado, Woodford

When
May 28, 12:40 PM CST to 12:50 PM CST
Where
Woodford County, 1.54 mi SE of Panola to 2.11 mi SE of Panola
Rating
EF0
Path length
0.61 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
40.763, -89.001

A landspout tornado touched down in a field 1.9 miles NNE of El Paso at 1:40 PM CDT. The tornado was on the ground for 10 minutes before dissipating at 1:50 PM CDT. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyThe tornado archive for Illinois, 2014Warnings in Illinois, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521517, 521519.